Weight gain is a common symptom of Cushing’s syndrome, a condition in which you are exposed to too much of the stress hormone cortisol, which in turn causes weight gain and other abnormalities. You can get Cushing’s syndrome if you take steroids for asthma, arthritis, or lupus. It can also happen when your adrenal glands make too much cortisol, or it could be related to a tumor. The weight gain may be most prominent around the face, neck, upper back, or waist.
PCOS is a common hormonal problem in women of childbearing age. Most women with PCOS grow many small cysts on their ovaries. The condition leads to hormone imbalances that affect a woman’s menstrual cycle and can lead to extra body hair and acne. Women with this condition are resistant to insulin (the hormone that controls blood sugar), so it may cause weight gain. The weight tends to collect around the belly, putting these women at greater risk for heart disease.
Quitting smoking is one of the best things you can do for your health. When you quit, you may gain some weight, but perhaps less than you think. On average, people who stop smoking gain less than 10 pounds. You should stop feeling hungrier after several weeks, which will make it easier to help lose any weight you gained.
Don’t stop taking any medications without first consulting your doctor. Recognize the importance of the drug you’re taking. It may be critical to your health. Also, something else may be causing you to gain weight. Your doctor can help you figure out what’s going on.
Don’t compare yourself to other people taking the same drug. Not all people experience the same side effects on the same drug. Even if a drug caused someone else to lose weight, the same might not be true for you.
Remember that if the weight gain is just from water retention, it’s not permanent weight or fat. Once you’re done taking the drug or your condition is under control, the puffiness from fluid retention may ease. Stick to a lower-sodium diet in the meantime.
Check with your doctor about another drug you can take. In many cases, your doctor can switch you to another medication that might not have the same side effects.
Learn if the weight gain is from a decrease in metabolism — from either a medical condition or medication. And if so, take the time to participate in metabolism-raising activities. Get moving!